Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 42, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 16, 2019, 6:52 PM CDT for Morrison County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2019, 6:52 PM CDT (23:52 UTC)
- Expired
- Jun 16, 2019, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:57 PM CDT | TSTM WND DMG | 8 Sse Motley, MN | TREE DOWN ON POWERLINE - TIME ESTIMATED FROM RADAR. |
| Jun 16, 7:00 PM CDT | HAIL 0.7 | 9 Sse Motley, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WUUS53 KMPX 162352
SVRMPX
MNC097-170030-
/O.NEW.KMPX.SV.W.0042.190616T2352Z-190617T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Sun Jun 16 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Morrison County in central Minnesota...
* Until 730 PM CDT.
* At 652 PM CDT, a severe thunderstorm was located 8 miles north of
Randall, or 18 miles northwest of Little Falls, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camp Ripley, Cushing, Camp Ripley Junction and Crow Wing State
Park.
This includes U.S. Highway 10 in Minnesota between mile markers 125
and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4629 9435 4627 9434 4623 9440 4618 9437
4616 9437 4615 9422 4602 9424 4617 9466
4630 9461
TIME...MOT...LOC 2352Z 292DEG 27KT 4621 9454
HAIL...1.00IN
WIND...60MPH
$$
JRB2 follow-up statements
596
WWUS53 KMPX 170011
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
711 PM CDT Sun Jun 16 2019
MNC097-170030-
/O.CON.KMPX.SV.W.0042.000000T0000Z-190617T0030Z/
Morrison MN-
711 PM CDT Sun Jun 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MORRISON COUNTY...
At 711 PM CDT, a severe thunderstorm was located over Fort Ripley, or
12 miles north of Little Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Camp Ripley, Cushing and Camp Ripley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 9437 4616 9437 4615 9422 4602 9424
4616 9464 4623 9450 4623 9440
TIME...MOT...LOC 0011Z 292DEG 27KT 4616 9435
HAIL...1.00IN
WIND...60MPH
$$
CTG673
WWUS53 KMPX 170030
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Sun Jun 16 2019
MNC097-170040-
/O.EXP.KMPX.SV.W.0042.000000T0000Z-190617T0030Z/
Morrison MN-
730 PM CDT Sun Jun 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRISON COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4618 9437 4616 9437 4615 9422 4602 9424
4616 9464 4623 9450 4623 9440
TIME...MOT...LOC 0030Z 292DEG 27KT 4611 9416
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:38 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 16, 2:38 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 238 PM CDT Sun Jun 16 2019 .SHORT TERM...(This evening through Monday night) Issued at 238 PM CDT Sun Jun 16 2019 Not a lot happening during the short term as a very weak boundary, currently stretched out from near Redwood Falls to Long Prairie, gradually shifts east through Monday night. Satellite this afternoon shows some bumpier cu going up along this diffuse boundary, but it's doing so in environment with mlCAPE values of 100 or 200 j/kg, with little forcing on the front and the main upper forcing coming out of NoDak and remaining to our north. Through the rest of the afternoon, showers will continue to try and develop near the boundary, but will quickly dissipate with the setting sun. As the wave over NoDak works across northern MN, we could see the southern extent of its precip move across our far northern CWA (central MN into NW WI), but even that looks like a stretch. The bigger question for tonight is what happens with cloud cover. Some indications we could see stratus develop again, but as mentioned in the aviation section, model agreement on whether or not we actually see anything develop is pretty low, so stuck with the NBM for cloud cover, which basically has a scattered coverage through the night. For Monday, it's a repeat of today, but the boundary will slowly be pivoting southeast across the area Monday into Monday night. The main upper wave will be moving across northern MN into Lake Superior, which is what will drive the north end of the boundary east, but the south end of the boundary down toward Omaha will remain stationary. Slowly slid PoP gradient southeast with expected motion of the boundary, but like today, convergence on the boundary looks weak and instability is low, so very sparse coverage at best is expected with any diurnally driven activity. What will be nice is models continue to slowly nudge up temperatures for Monday, with highs expected to get right up in the 75 to 80 range. .LONG TERM...(Tuesday through Sunday) Issued at 238 PM CDT Sun Jun 16 2019 .Overall Large Scale Pattern Evolution. West to west-northwesterly upper flow at the start of the period looks to evolve into southwest flow by late week as troughing amplifies in western US/Canada. That upper trough then looks to swing through the upper Midwest over the weekend, although its timing and amplitude is highly uncertain at this point. After that most indications are that we'll see heights build across the central and eastern US, which would lead to much warmer and potentially more active weather for our area. .Model Consistency and Preferences. Guidance is in decent agreement through midweek, but differences become more noticeable from the second half of the week into the weekend as the flow amplifies. Given significant spread in the ensemble systems (in addition to marked differences in the deterministic guidance) don't see much reason to stray too far from the NBM/consensus approach. If anything, might shy away from some of the details offered by the GFS given its outlier overly developed upper and surface lows in the northern high Plains Friday. .General Forecast Overview. Precipitation chances on Tuesday look like they should stay south near the I-90 corridor (and southward), with the instability gradient being depressed into that area. The guidance does show some spotty precipitation farther north, but most is light and coming from the various model CP schemes. Dry weather for most of the area should continue into Wednesday before we eventually get into return flow/warm advection and see instability work back into the area late Wednesday and Wednesday night. Chances for SHRA/TSRA should work from west to east across the area Wednesday night and Thursday. With significant disagreement in the guidance beyond that point, and with instability lingering over the region while we await the arrival of the western trough, we'll have a long period of chance PoPs from Friday through Sunday. The best chance for heavier and more widespread precipitation looks to be from Friday night through Saturday. .Forecasts Concerns and/or Targets of Opportunity. Primary concerns for any significant weather look to hold off until the tail end of the forecast period when we have more meaningful instability in place along with the arrival of a healthy upper wave moving in from the western US. However, given the significant uncertainty in the guidance there isn't much to justify changing the consensus forecast at this point. In the shorter range, Tuesday provided somewhat of a target of opportunity with respect to precipitation chances, and tightened up the PoP gradient (and shifted it slightly south) on Tuesday to line up better with where the baroclinic zone and any associated instability look to be. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1258 PM CDT Sun Jun 16 2019 Biggest thing is that when looking at the spread of models, the GFSlamp and it's associated guidance (LAV) are an aggressive outlier with the return of low clouds tonight. HREF/SREF probs aren't overly impressive and RAP CPDs would say we maybe see low clouds develop late in the St. Croix Valley area. Forecast soundings show low clouds being possible as well, but with no other guidance really supporting what the LAMP/LAV have, took a decidedly optimistic route on the cloud forecast. The SCT MVFR cigs you see tonight into Mon morning represent the best time frame for seeing low cigs at each location, but until confidence increases on if/where low clouds will develop tonight, have decided to keep things VFR. For precip, expected coverage/confidence is too low to include any mention at this time. The threat today extends from the Redwood Falls area up toward Long Prairie, while threat Monday shifts to eastern MN and western WI. KMSP...Only additional concern to mention is wind directions look really hard to pin down after this afternoon, but speeds will generally be less than 5 kts, with light and variable likely an accurate description for winds tonight through Monday. /OUTLOOK FOR KMSP/ Tue...VFR. Wind NW 5-10 kts. Wed...VFR. Wind SE 5 kts. Thu...VFR. Chc MVFR/-TSRA. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM... AVIATION...MPG
Hazardous weather outlook, Jun 16, 9:23 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 923 AM CDT Sun Jun 16 2019 MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-171430- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault- 923 AM CDT Sun Jun 16 2019 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight A few thunderstorms are possible in west central Minnesota this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms throughout the upcoming week. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ043>045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016- 023>028-171430- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 923 AM CDT Sun Jun 16 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic chances for thunderstorms throughout the upcoming week. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 16, 5:01 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 PM CDT Sun Jun 16 2019
MNZ057-058-162230-
Kandiyohi-Meeker-
501 PM CDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER AND
SOUTHEASTERN KANDIYOHI COUNTIES...
At 501 PM CDT, a strong thunderstorm was located near Cosmos, or 17
miles southeast of Willmar, moving southeast at 15 mph.
Dime size hail is possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Cosmos.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4506 9475 4498 9454 4489 9473 4489 9479
4502 9482
TIME...MOT...LOC 2201Z 326DEG 13KT 4499 9475
CTGSpecial weather statement, Jun 16, 5:23 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 523 PM CDT Sun Jun 16 2019 MNZ058-162300- Meeker- 523 PM CDT Sun Jun 16 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER COUNTY... At 522 PM CDT, a strong thunderstorm was located over Cosmos, or 16 miles west of Hutchinson, moving southeast at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Atmospheric conditions are favorable for the development of funnel clouds. If you see a funnel, seek shelter inside until the storm has passed. Locations impacted include... Cosmos. LAT...LON 4494 9474 4496 9469 4489 9455 4489 9472 TIME...MOT...LOC 2222Z 315DEG 11KT 4494 9470 JRB
Special weather statement, Jun 16, 5:36 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 536 PM CDT Sun Jun 16 2019 MNZ065-162300- Renville- 536 PM CDT Sun Jun 16 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENVILLE COUNTY... At 536 PM CDT, a strong thunderstorm was located near Cosmos, or 13 miles west of Hutchinson, moving southeast at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Atmospheric conditions are favorable for the development of funnel clouds. If you see a funnel, seek shelter inside until the storm has passed. Locations impacted include... Lakeside. LAT...LON 4489 9468 4489 9460 4481 9450 4481 9464 TIME...MOT...LOC 2236Z 325DEG 13KT 4490 9465 JRB
Special weather statement, Jun 16, 6:11 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Sun Jun 16 2019
MNZ042-043-170000-
Morrison-Todd-
611 PM CDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 610 PM CDT, a strong thunderstorm was located over Staples, or 28
miles west of Brainerd, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Atmospheric conditions are favorable for the development of funnel
clouds. If you see a funnel, seek shelter inside until the storm has
passed.
Locations impacted include...
Staples, Motley, Staples Airport, Philbrook and Crow Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 103
and 123.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4630 9436 4627 9434 4623 9440
4616 9437 4616 9438 4628 9498 4637 9496
TIME...MOT...LOC 2310Z 278DEG 31KT 4632 9479
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:01 PM CDT | Special Weather Statement | MPX | Meeker | 29 min |
| Jun 16, 5:23 PM CDT | Special Weather Statement | MPX | Meeker | 37 min |
| Jun 16, 5:36 PM CDT | Special Weather Statement | MPX | McLeod | 24 min |
| Jun 16, 6:11 PM CDT | Special Weather Statement | MPX | Todd | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.